Statins as a possible cause of inflammatory and necrotizing myopathies
Atherosclerosis, 04/23/2012Padala S et al.
Statins have recently been associated with a variety of inflammatory myopathies including polymyositis, dermatomyositis, and a necrotizing myopathy. The association of statins with necrotizing myopathy is strengthened by the discovery that the serum of some of these patients contains an anti–HMGCR antibody. This suggests that statins can cause or unmask an immune mediated myopathy.
Authors searched PubMed, Ovid and Scopus for English language articles addressing statin associated inflammatory and necrotizing myopathies.
Given the paucity of cases, authors extended the search to include articles in all languages.
The search yielded 14 articles reporting a possible association of statins with inflammatory myopathies describing 10 cases of polymyositis and 14 cases of dermatomyositis, and 4 articles reporting a possible association of statins with necrotizing myopathies describing 63 cases.
One study identified a unique antibody directed against HMGCR in patients with necrotizing myopathy.
Systemic immunosuppressive therapy was required in majority of these cases for resolution of symptoms.
MDLinx connects healthcare professionals and patients to tomorrow's important medical news, while providing the pharmaceutical and healthcare industries with highly targeted interactive marketing, education, content, and medical research solutions.